Non-Profit Trusted Source of Non-Commercial Health Information
The Original Voice of the American Academy of Anti-Aging, Preventative, and Regenerative Medicine
logo logo
Infection Protection Cardio-Vascular Clinical Research Abstracts Drug Trends

Chloroquine Trial Experiencing Heart Complications

1 month, 3 weeks ago

1232  0
Posted on Apr 13, 2020, 8 p.m.

A Brazilain trial testing chloroquine to treat COVID-19 had to be stopped early in one group of patients receiving high doses of the drug after some developed dangerous heart rhythm problems.

440 patients were planned to be involved in this double blinded study to investigate the safety and effectiveness of the drug against COVID-19; patients received either a high dose of 600 milligrams twice a day for 10 days or a low dose of 450 mg for 5 days with a double dose on the first day only. 

After enrolling only 81 participants concerning signs began to emerge; within a few days of starting treatment more patients in the high dose group started to experience heart rhythm problems than the low dose group, and two developed ventricular tachycardia before dying. As a result the high dose arm of the study was halted immediately and the researchers are now warning against use of these high doses for any COVID-19 patients. 

"Our study raises enough red flags to stop the use of such [high] dosage … worldwide in order to avoid more unnecessary deaths," the researchers wrote in their paper, posted April 11 to the preprint database medRxiv. The paper has not yet been published in a peer reviewed journal.

According to Newsweek a hospital in France has also stopped using treatment with hydroxychloroquine for at least one COVID-19 patient after the patient developed heart rhythm problems.

While hydroxychloroquine and chloroquine have been used for decades to treat malaria and some autoimmune diseases as the are generally well tolerated they do not come without complications and one of the major complications is the risk of a serious heart rhythm problem called QT prolongation, as such these drugs are not safe for those with heart problems or arrhythmia. 

"To me, this study conveys one useful piece of information, which is that chloroquine causes a dose-dependent increase in an abnormality in the [electrocardiogram] that could predispose people to sudden cardiac death," Dr. David Juurlink, head of the division of clinical pharmacology at the University of Toronto, who was not involved with the study, told The New York Times.

After the high dose arm of this study was halted all of the patients were unmasked in this arm and they were reverted to be included into the low dose arm. It is worth noting that the limited number of patients in the study thus far are not enough to determine if the drug has a benefit for the treatment of COVID-19, and the researchers plan to carry on enrolling patients to be included in the low dose group to complete the study. 

It also needs to be mentioned that all patients in this study were also taking the antibiotic azithromycin which is known to also increase the risk of heart rhythm problems, and the researchers were not able to assess the effects of the antibiotic alone as all of the patients were already using the drug before starting the study. 

Currently the cocktail combination of hydroxychloroquine and azithromycin is also being used in some hospitals within America, being given to desperately ill patients on a compassionate care basis according to the Washington Post

WorldHealth Videos

WorldHealth Sponsors